Intermittent Explosive Disorder
What is it?
Intermittent explosive disorder (IED) involves repeated episodes of impulsive, aggressive, violent behavior or angry verbal outbursts out of proportion to the situation, like throwing or breaking objects or temper tantrums, arguments or fights. Onset is late childhood or adolescence. A child or adolescent with IED can’t control his anger and impulsively explodes into rage with little or no apparent provocation. IED interferes with a child’s family life as well as his social relationships and academic achievement
Signs and Symptoms
Adolescents with IED get frustrated easily and enraged by small annoyances. They may become verbally and physically aggressive, sometimes causing property damage or physical injury. Some experience feeling “out of control” and overcome with anger. Outbursts last less than 30 minutes and are not premeditated.
Diagnosis and Treatment
Adolescents diagnosed with IED must exhibit a pattern of being unable to resist angry impulses, resulting in outbursts disproportionate to the situation. Aggressive behavior can occur in context of many other mental disorders so diagnosis by a physician must rule out similar reasons such as substance abuse, another psychiatric disorder, or a physical cause.
Treatment for intermittent explosive disorder generally involves therapy and medication.
Cognitive behavioral therapy can help teens with IED identify situations that trigger their outbursts and learn to recognize and manage their anger in a healthy way. Therapy helps the patient, family, and, if necessary, teachers, to manage and prevent explosive episodes.
A variety of medications are used to help people with IED, including antidepressants and anti-anxiety medications, and other mood regulators.
What are the risk factors for children?
Children experiencing physical and emotional trauma are more likely to develop IED, as are those with first-degree relatives who have the disorder. Teens with IED are at a higher risk of intentionally harming themselves or committing suicide.